Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

July 23, 2016Black Hawk County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 23, 2016, 3:03 PM CDT for Black Hawk County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 3:03 PM CDT (20:03 UTC)
Expired
Jul 23, 2016, 4:00 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS83 KDMX 232003
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUL 23 2016
 
IAZ039-232100-
BLACK HAWK IA-
303 PM CDT SAT JUL 23 2016

...STRONG STORMS ACROSS EASTERN BLACK HAWK COUNTY...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JESUP...OR 12 MILES WEST OF INDEPENDENCE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EVANSDALE...JESUP...LA PORTE CITY...HUDSON...ELK RUN
HEIGHTS...CROSSROADS MALL...WASHBURN...DUNKERTON...RAYMOND AND
GILBERTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING AND PONDING WATER ON ROADS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4230 9253 4264 9229 4264 9208 4247 9208
      4247 9206 4230 9206
TIME...MOT...LOC 2002Z 264DEG 19KT 4241 9212 

$$

SMALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:40 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 12:40 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 PM CDT Sat Jul 23 2016

.SHORT TERM.../Today/
Issued at 340 AM CDT Sat Jul 23 2016

A large complex of showers and thunderstorms has been progressing
slowly eastward across Nebraska overnight and is nearing the
Missouri River valley. Ahead of this complex isolated showers and
storms have developed across Iowa as anticipated. Most global models
are not handling the Nebraska convection well, if they recognize it
at all, but some of the high-resolution short-term models like the
HRRR have a much better handle on it and continue to move it
eastward, albeit with decreasing intensity, across our area through
the morning hours to around midday. Have trended this way with a
significant increase of POPs this morning, especially in our western
and northwestern counties, as well as a lowering of temperatures to
account for rain and cloud effects. This leaves the excessive heat
warning looking a bit marginal, however with it being the fourth day
of the event and with some warming expected yet this afternoon and
evening, and a continuation of very high humidity, will leave the
headline as is given that heat index values should still peak above
100 degrees. Later today, after the morning rainfall, uncertainty
increases regarding the potential development of additional
thunderstorms toward this evening. SPC has maintained a slight risk
of severe weather across northern Iowa around this evening/tonight
but it will be conditional on how the airmass recovers and where
boundaries lie after the morning storms roll through.

.LONG TERM.../Tonight through Friday/
Issued at 340 AM CDT Sat Jul 23 2016

Couple of challenges in the near term including continued thunder
chances and temperatures. Tonight convection developing across the
high plains will track across MN and Wisconsin with trailing thunderstorms
developing into northern Iowa. With the main band of westerlies setting
up north of us the balance of the stronger storms should remain over
MN but there may be some entering northern Iowa late this evening. Over
the rest of the area as the trough swings southwest a few isolated thunderstorms
may develop along the wind shift though convergence will be rather meager
with winds nearly parallel to the boundary...some isentropic lift over
the boundary will also result in small chances for elevated convection
in southern Iowa Sunday morning and spreading back farther north during
the afternoon hours to near I80. The overall severe threat will drop
by Sunday with only general thunder anticipated. Lows tonight will continue
very warm with mid 70s south and upper 60s far north. Sunday H850 temperatures
linger in the 20 to 25C range south. Despite weak northwest flow aloft
and chances for convection highs will still push the 90 mark south of
I80 with mid 80s over the far north. Cooler and drier air arrives by
Sunday night northwest with lows falling into the lower 60s. Across
the south mid to upper 60s will linger until Monday night. On Monday
pleasant weather returns with high pressure in charge through Tuesday
morning. As the high recedes into the Great Lakes return flow along
with increased isentropic lift will result in increasing thunder chances
west Tuesday afternoon and regionwide Tuesday night into Wednesday.
Confidence in the extended begins to deteriorate as mesoscale processes
begin to dominate the pattern through the end of the period. Generally...the
frontal boundary dropping south tonight will linger over the mid Mississippi
River Valley with short wave energy approaching from the northwest Tues
night/Wed and again late Thursday into Friday. Though the models dont
completely dry things out on Thursday...chances for thunder should drop
between systems with the Tues night/Wed and Friday periods most likely
being the preferred timeframe for more generous coverage. Highs cool
to near seasonal normals in the mid 80s for highs and in the mid to
upper 60s for lows.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1240 PM CDT Sat Jul 23 2016

Scattered showers and thunderstorms moving across Central Iowa
this afternoon. The line may strengthen over Eastern Iowa mid to
late afternoon. A few storms possible overnight though best
potential is north into Minnesota. Breezy south winds today
becoming northwest Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for Adair-
Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-
Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-
Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-
Union-Wapello-Warren-Wayne.

&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Jul 23, 4:52 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT SAT JUL 23 2016

IAZ044>050-057>062-070>075-081>086-092>097-241000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IS IN EFFECT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

ELSEWHERE THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM TODAY
AND TONIGHT. DAMAGING THUNDERSTORM WINDS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT NORTH OF HIGHWAY
30.

IAZ004>007-015>017-023>028-033>039-241000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
452 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

REV

In the hours before

Special weather statement, Jul 23, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUL 23 2016

IAZ039-232100-
BLACK HAWK IA-
303 PM CDT SAT JUL 23 2016

...STRONG STORMS ACROSS EASTERN BLACK HAWK COUNTY...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JESUP...OR 12 MILES WEST OF INDEPENDENCE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EVANSDALE...JESUP...LA PORTE CITY...HUDSON...ELK RUN
HEIGHTS...CROSSROADS MALL...WASHBURN...DUNKERTON...RAYMOND AND
GILBERTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING AND PONDING WATER ON ROADS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4230 9253 4264 9229 4264 9208 4247 9208
      4247 9206 4230 9206
TIME...MOT...LOC 2002Z 264DEG 19KT 4241 9212

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer40 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.